Funnel Cloud, Keith
- When
- June 6, 3:19 PM MST
- Where
- Keith County, 6.25 mi W of Brule
- Reported by
- COOP Observer
- Coordinates
- 41.100, -102.020
The local Coperative Observer reported a well defined funnel cloud.
Thunderstorms over northeast Colorado moved into the west where they intensified as the low level jet strengthened and a passing disturbances enhanced lift for severe thunderstorm development. The convection congealed into a cluster of storms with numerous large hail and wind events.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms over northeast Colorado moved into the west where they intensified as the low level jet strengthened and a passing disturbances enhanced lift for severe thunderstorm development. The convection congealed into a cluster of storms with numerous large hail and wind events. A brief tornado touched down 3 miles northeast of Imperial over open range land with no damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 6, 1:47 PM MST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 347 PM CDT SUN JUN 6 2010 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...INSTABILITY IS INCREASING LATE THIS AFTERNOON ACROSS FAR SOUTHWEST NEB INTO THE PANHANDLE. AT THE SAME TIME...WARM TEMPS ALOFT ARE STARTING TO BUILD NORTHEASTWARD...WITH LACK OF CU NOTED ACROSS MOST OF WESTERN KS AND EASTERN CO. SEEMS EDGE OF WARMER TEMPS ALOFT /CAP/ IS ACROSS THE SOUTHERN NEB PANHANDLE INTO SOUTHWEST NEB. CU HAS BEEN INCREASING IN THESE AREAS...AND SOME TCU NOW NOTED ON VISIBLE IMAGERY JUST NORTH OF SIDNEY. ENVIRONMENT SEEMS DECENT TO SUPPORT TSTM DEVELOPMENT THIS EVENING ACROSS THE SOUTHERN NEB PANHANDLE INTO FAR SOUTHWEST NEB...AND PARAMETERS WOULD SUPPORT A SFC BASED SUPERCELL OR TWO WITH LARGE HAIL. LATER TONIGHT...TSTMS LIKELY WILL DEVELOP FOR AREAS MAINLY NORTH OF INTERSTATE 80. RAPID RETURN OF DEEP MOISTURE ON STRENGTHENING SOUTHERLY LLJ...WILL AID IN DESTABILIZATION OF THE MID LEVELS. ELEVATED SUPERCELLS WITH LARGE HAIL MAIL RESULT...MAINLY AFTER 04Z MONDAY AS MID LEVEL LAPSE RATES STEEPEN. MONDAY...A SFC CYCLONE WILL DEEPEN ACROSS NORTHEAST CO...IN RESPONSE TO AN APPROACHING SHORTWAVE ALOFT. THIS WILL SHARPEN AN INVERTED TROUGH/WARM FRONT ACROSS SOUTHWEST NEB. CONDITIONS WILL BECOME VERY UNSTABLE BY AFTERNOON...AS VERY STEEP MID LEVEL LAPSE RATES...COMBINED WITH TEMPS IN 80S AND DEW PTS IN THE UPPER 60S...SHOULD YIELD SFC BASED CAPES FROM 3500 TO 4500 J/KG. A STRONG CAPPING INVERSION WILL ALSO BE IN PLACE...WITH H7 TEMPS AROUND 15C. THE MOST LIKELY SEVERE WEATHER SCENARIO AT THIS TIME FOR SOUTHWEST NEB...WOULD FAVOR STORMS TO INITIATE NORTH OF THE SFC LOW ACROSS THE SOUTHEAST NEB PANHANDLE LATE AFTERNOON...AND THEN TRACK EAST INTO A VERY FAVORABLE ENVIRONMENT OF RICH LOW LEVEL MOISTURE AND BACK EAST TO SOUTHEAST SFC FLOW ACROSS SOUTHWEST NEB DURING THE EVENING. ENVIRONMENT WILL SUPPORT SUPERCELLS...WITH VERY LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .LONG TERM (TUESDAY THROUGH SATURDAY)...UNSETTLED PATTERN WILL CONTINUE. FRONT IS SHUNTED SOUTH OF THE AREA TUESDAY...WITH BEST INSTABILITY FOCUSED TO OUR SOUTH TUESDAY AND WEDNESDAY. FRONT LIFTS BACK NORTH ACROSS THE AREA THURSDAY...WITH THE POTENTIAL FOR ADDITIONAL SEVERE TSTM DEVELOPMENT. MODELS SEEM TO BE COMING INTO AGREEMENT NOW...AND FRONT WILL SINK SOUTH OF THE AREA FRIDAY...BUT SHOWERY WEATHER STILL POSSIBLE BEHIND FRONT INTO AT LEAST THE FIRST HALF OF THE WEEKEND IN SOUTHWEST FLOW ALOFT. && .AVIATION... VISUAL FLIGHT RULES WILL CONTINUE THROUGH 03Z AT TERMINALS KLBF AND KVTN. MODELS CREATE A SPREAD IN THE NEAR TERM WHERE CONVECTION MAY DEVELOP ON THE HIGH PLAINS AND SPREAD EAST...WHILE THE ALTERNATE SOLUTION BRINGS LITTLE QPF INTO THE SOUTHWEST AND FOCUSES ENERGY ACROSS THE NORTH THAT COULD IGNITE THUNDERSTORMS FURTHER NORTH AND DROPPING SOUTHEAST OVERNIGHT. MODEL BLEND WAS FOLLOWED WITH CHANCE FOR THUNDERSTORMS AT BOTH TERMINALS FROM 03Z AND BEYOND. STRATUS DEVELOPS ACROSS THE NORTH LATE THAT COULD BRING CEILING TO MVFR OR LOWER WITH CEILING AOB 2500 FT AT THE KVTN TERMINAL. AVIATION FORECAST WILL CONTINUED TO BE WATCHED AS CONVECTION DEVELOPS THIS EVENING AND EVOLVES OVERNIGHT WITH UPDATES POSSIBLE. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE TSTM WATCH FOR NEB ZONES 022-023...035...056-058...AND 069 UNTIL 03Z. SHORT/LONG...TAYLOR AVIATION...KECK
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT SUN JUN 6 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-071015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 305 PM CDT SUN JUN 6 2010 /205 PM MDT SUN JUN 6 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THE POTENTIAL FOR SEVERE THUNDERSTORMS DEVELOPMENT WILL COVER AREAS WEST OF A LINE FROM MILLS IN KEYA PAHA COUNTY...TO STUART IN HOLT COUNTY TO 8 MILES NORTH OF BURWELL IN GARFIELD COUNTY...TO 4 MILES WEST OF PALISADE IN HAYES COUNTY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE HIGH PLAINS LATE THEN MOVE EAST ACROSS WESTERN NEBRASKA...OF WHICH LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. IN THE EVENING THE LOW LEVEL JET WILL BE STRENGTHENING TO ENHANCE LIFT AS SEVERAL DISTURBANCES MOVE EAST TO AID IN THUNDERSTORM DEVELOPMENT TONIGHT. FURTHER EAST...GENERAL THUNDERSTORM DEVELOPMENT IS POSSIBLE OVER THE REMAINDER OF THE OUTLOOK AREA WHERE A FEW OF THE STRONGER STORMS MAY STILL CONTAIN SMALL HAIL AND HEAVY RAIN AS THE CONVECTION EVOLVES OVERNIGHT AND MOVES EASTWARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT. AS SURFACE LOW PRESSURE DEEPENS ACROSS EAST CENTRAL COLORADO AND NORTHWEST KANSAS...MOIST AND VERY UNSTABLE CONDITIONS WILL BE PRESENT NEAR AND NORTH OF A WARM FRONT DRAPED NEAR THE NEBRASKA AND KANSAS BORDER. SUPERCELLS ARE POSSIBLE BY LATE AFTERNOON INTO MONDAY EVENING...WITH THE GREATEST RISK FOR SEVERE THUNDERSTORM DEVELOPMENT SOUTH OF A LINE FROM ANTIOCH IN SHERIDAN COUNTY TO BURWELL IN GARFIELD COUNTY. A FEW OF THE STRONGEST STORMS MAY CONTAIN VERY LARGE HAIL AND WIND DAMAGE. OVERNIGHT MONDAY THE LOW LEVEL JET INTENSIFIES...WITH THE POTENTIAL FOR THUNDERSTORMS WILL PERSIST. WEDNESDAY THROUGH SATURDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS. ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE...AS THE UPPER RIDGE BUILDS EAST AND THE UPPER FLOW TURNS MORE SOUTHWEST FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING HOURS. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 441 PM CDT SUN JUN 6 2010 NEZ022-056-057-062230- DEUEL NE-GARDEN NE-KEITH NE- 341 PM MDT SUN JUN 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 430 PM MDT... AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WINDLASS HILL...OR 12 MILES NORTH OF BIG SPRINGS...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HIGHWAY 26 MILE MARKER 130 AROUND 350 PM MDT. EAGLE GULCH CAMPGROUND AND OTTER CREEK CAMPGROUND AROUND 355 PM MDT. LAKE VIEW CAMPGROUND AROUND 405 PM MDT. HIGHWAY 26 MILE MARKER 140 AROUND 410 PM MDT. OGALLALA AND HIGHWAY 61 MILE MARKER 100 AROUND 420 PM MDT. KINGSLEY DAM AROUND 425 PM MDT. ROSCOE AND KEYSTONE AROUND 430 PM MDT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. KECK
The North Platte radar (KLNX), 153 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
17 hail, 11 thunderstorm wind, 3 funnel cloud, 1 tornado. Local standard time, as filed.
The local Coperative Observer reported a well defined funnel cloud.
Law enforcement reported road W40 blocked 1 mile east of Big Springs due to a power line downed from a tree branch.
Keith County dispatch reported a power line down at the intersection of Maple and west 1st street in Big Springs.
Multiple reports received by Keith County dispatch of rotation and funnel clouds to the north of Ogallala.
Trained spotter reported severe thunderstorm winds but no damage at that time.
Severe Thunderstorm Winds drove construction cones, signs, metal road signs, and other items into the Interstate 80 roadway, west of Big Springs, near Brule.
The Fire Department spotters reported severe winds but no wind damage was reported.
The public reported power lines down at the intersection of East 4th and J street. The downed power line started a tree on fire.
The public reported severe winds but no wind damage.
Severe Wind gusts were observed by an off duty NWS employee; however, no damage was noted with these storms.
A Cooperative Weather Observer reported a gustnado with visible debris but no damage to structures was reported.
The tornado touched down over rural open land near 3 miles northeast of Imperial. The tornado moved southeast and was spotted crossing highway 61 before lifting 4 miles east of Imperial.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226670, 226691, 226673, 226674, 226692, 226675, 226695, 226676, 226677, 226678, 226679, 226680, 226681, 226682, 226683, 226684, 226671, 226685, 226696, 226693, 226697, 226698, 226686, 226687, 226694, 226699, 226700, 226688, 226672, 226701, 226690, 226689.